Florida, 2016High Surf in Florida, April 3, 2016
April 3, 2016 · NWS MLB · 1 event in 1 county or zone
A pontoon boat capsized west of Sebastian Inlet due to rough seas. One of the boaters drowned and three others survived.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pontoon boat capsized west of Sebastian Inlet due to rough seas. One of the boaters drowned and three others survived.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 3, 8:06 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 3, 8:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
906 AM EDT SUN APR 3 2016
.UPDATE...
...DRY AND COOLER TODAY...
CURRENTLY-TODAY...COLD FRONT WAS SOUTH OF THE AREA AND NORTH WINDS
WERE USHERING IN COOLER/DRIER AIR. CONSIDERABLE STRATOCUMULUS
LINGERED ALONG THE TREASURE COAST BUT THE DRIER AIR MOVING IN WILL
GRADUALLY DIMINISH THIS CLOUDINESS. SOME CIRRUS WILL STREAM
OVERHEAD TOO SO AFTER A QUITE CLOUDY EARLY MORNING THERE...IT SHOULD
BECOME PARTLY SUNNY IN THE SOUTH...WHILE THE NORTH REMAINS MOSTLY
SUNNY. HIGH TEMPS WILL BE BELOW NORMAL EVERYWHERE...LOWER 70S NORTH
COAST TO MID 70S ELSEWHERE...EXCEPT SOME UPPER 70S SOUTH. THE
PRESSURE GRADIENT WILL SUPPORT BREEZY NORTH WINDS THIS MORNING THEN
RELAXING SOME BY MID TO LATE AFTERNOON AS WINDS TURN TO THE
NORTHEAST. A STRONG NORTH TO SOUTH FLOWING LONGSHORE CURRENT WILL
POSE A HAZARD FOR SWIMMERS AT THE BEACHES TODAY.
&&
.AVIATION...SOME STRATOCUMULUS CEILINGS AROUND FL045 EARLY THIS
MORNING KVRB-KSUA WILL BREAK UP BY AFTERNOON. NORTH WIND GUSTS TO
AROUND 20 KNOTS THIS MORNING...ESPECIALLY ALONG THE COAST...WILL
START TO EASE THIS AFTERNOON WHILE SLOWLY VEERING TO A NORTHEAST
FLOW.
&&
.MARINE...
TODAY-TONIGHT...NORTH WINDS AROUND 20 KNOTS AND GUSTY BEHIND A COLD
FRONT WERE PRODUCING HAZARDOUS MARINE CONDITIONS THIS MORNING...BUT
ALL GUIDANCE SHOWS THE PRESSURE GRADIENT DECREASING THIS AFTERNOON.
SO THIS WILL BE A SHORT DURATION ADVISORY EVENT WITH NORTHEAST WINDS
DECREASING TO 10 KNOTS OR LESS BY SUNSET.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM EDT THIS MORNING FOR
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-
VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR SEBASTIAN
INLET TO JUPITER INLET 0-20 NM-SEBASTIAN INLET TO JUPITER
INLET 20-60 NM.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR FLAGLER
BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM.
&&
FORECASTS...LASCODY
IMPACT WX...WEITLICHHazardous weather outlook, Apr 3, 3:16 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
416 AM EDT SUN APR 3 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
416 AM EDT SUN APR 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
A STRONG NORTH TO SOUTH FLOWING LONGSHORE CURRENT WILL POSE A
HAZARD TO SWIMMERS AT EAST CENTRAL FLORIDA BEACHES TODAY. THE
STRONG CURRENTS CAN PULL YOU OFF A SANDBAR AND INTO DEEPER WATER
OR MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT. STRONG
RIP CURRENTS CAN OCCUR NEAR REEFS...PIERS AND JETTIES. SWIM NEAR
A LIFEGUARD AND DO NOT SWIM ALONE.
.WIND AND SEA IMPACT...
NORTH WINDS AROUND 20 KNOTS AND GUSTY THIS MORNING WILL BUILD SEAS
ACROSS THE ATLANTIC WATERS POSING A HAZARD FOR SMALL CRAFT. WINDS
WILL VEER TO THE NORTHEAST BY LATE AFTERNOON AND DECREASE SOME BUT
SEAS WILL STILL REMAIN HAZARDOUS OFFSHORE AND IN THE GULF STREAM
INTO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HIGH PRESSURE BUILDING TOWARD THE MID ATLANTIC STATES WILL BRING
STRONGER NORTHEAST TO EAST FLOW TO THE AREA TUESDAY NIGHT AND
WEDNESDAY WHICH WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT.
A COLD FRONT CROSSING THE AREA ON THURSDAY WILL BRING STRONGER
OFFSHORE FLOW LATE IN THE WEEK WHICH WILL AGAIN ELEVATE WINDS AND
SEAS ACROSS THE EAST CENTRAL FLORIDA ATLANTIC WATERS POSING A
HAZARD FOR MARINERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
VOLKMER
High Surf, Indian River
- When
- April 3, 10:00 AM EST
- Where
- Indian River forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A pontoon boat capsized west of Sebastian Inlet near the Indian River Lagoon. North winds and an outgoing tide combined to create rough seas. When the boat capsized, a 70-year old man apparently become entangled in boat material and drowned. Three other occupants of the boat were rescued by nearby boaters.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Massachusetts, April 3, 20162 deaths · $15,000 · 58 kt wind · 15 events
- High Wind in New York, April 3, 2016$1.0 million · 59 kt wind · 11 events
- Frost and Freeze in Kentucky, April 3 to 5, 201681 events
- High Wind in Ohio, April 3, 2016$88,000 · 56 kt wind · 32 events
- High Wind in Pennsylvania, April 3, 20162 injured · $92,000 · 52 kt wind · 13 events
- High Wind in New Jersey, April 3, 2016$200,000 · 50 kt wind · 3 events
- Strong Wind in New York, April 3, 2016$80,000 · 16 events
- Frost and Freeze in Indiana, April 3 to 5, 201620 events
- Dense Fog in California, April 3 to 4, 201613 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 3, 201662 kt wind · 12 events
- Heavy Snow in Michigan, April 3, 20169 events
- High Wind and Winter Weather in Rhode Island, April 3, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626144.